Torsades de pointes (TdP) is a characteristic polymorphic ventricular arrhythmia associated with delayed ventricular repolarization as evidenced on the surface electrocardiogram by QT interval prolongation. It typically occurs in self-limiting bursts, causing dizziness and syncope, but may occasionally progress to ventricular fibrillation and sudden death. Acquired long QT syndromes are mainly caused by cardiac disease, electrolyte abnormalities or exposure to drugs that block rectifying potassium channels, especially IKr. Management of TdP or marked QT prolongation includes removal or correction of precipitants, including discontinuation of culprit drugs and institution of cardiac monitoring. Electrolyte abnormalities and hypoxia should be corrected, with potassium concentrations maintained in the high normal range. Immediate treatment of TdP is by intravenous administration of magnesium sulphate, terminating prolonged episodes using electrical cardioversion. In refractory cases of recurrent TdP, the arrhythmia can be suppressed by increasing the underlying heart rate using isoproterenol (isoprenaline) or transvenous pacing. Other interventions are rarely needed, but there are case reports of successful use of lidocaine or phenytoin. Anti-arrhythmic drugs that prolong ventricular repolarization should be avoided. Some episodes of TdP could be avoided by careful prescribing of QT prolonging drugs, including an individualized assessment of risks and benefits before use, performing baseline and periodic electrocardiograms and measurement of electrolytes, especially during acute illnesses, using the lowest effective dose for the shortest possible time and avoiding potential drug interactions. These steps are particularly important in those with underlying repolarization abnormalities and those who have previously experienced drug-induced TdP.